Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 23, 2009, 4:37 PM MDT for Douglas County, Colorado. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 4:37 PM MDT (22:37 UTC)
- Expired
- Jun 23, 2009, 5:45 PM MDT
- In force
- 68 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:42 PM MDT | FLASH FLOOD | 3 Sw Parker, CO | WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 232237
FFWBOU
COC035-240130-
/O.NEW.KBOU.FF.W.0007.090623T2237Z-090624T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 730 PM MDT
* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR PARKER...OR 19 MILES
SOUTHEAST OF DENVER. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE PINERY
AND PARKER.
DOPPLER RADAR AND RAIN GAUGE DATA INDICATE THAT AROUND 1 TO 1.5
INCHES OF RAIN HAS FALLEN IN THE LAST 30 MINUTES. ANOTHER INCH OF
RAIN CAN BE EXPECTED IN THE NEXT 30 MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN COLORADO.
&&
LAT...LON 3946 10487 3957 10479 3956 10466 3951 10466
3943 10467
$$
BARJENBRUCH2 follow-up statements
000
WGUS75 KBOU 232311
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT TUE JUN 23 2009
COC035-240130-
/O.CON.KBOU.FF.W.0007.000000T0000Z-090624T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
511 PM MDT TUE JUN 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHEASTERN DOUGLAS COUNTY...
AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE VERY HEAVY RAIN OVER PARKER HAD RAPIDLY DIMINISHED. RAIN
GAUGE DATA INDICATE THAT 1.5 TO 2 INCHES OF RAIN HAD FALLEN IN LESS
THAN AN HOUR THIS AFTERNOON. WIDESPREAD STREET FLOODING HAS BEEN
REPORTED IN THE PARKER AREA.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY AND PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN COLORADO.
&&
LAT...LON 3946 10487 3957 10479 3956 10466 3951 10466
3943 10467
$$
BARJENBRUCH000
WGUS75 KBOU 232345
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT TUE JUN 23 2009
COC035-232354-
/O.CAN.KBOU.FF.W.0007.000000T0000Z-090624T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
545 PM MDT TUE JUN 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
DOUGLAS COUNTY...
FLOOD WATERS IN PARKER HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER
EXPECTED.
LAT...LON 3946 10487 3957 10479 3956 10466 3951 10466
3943 10467
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:35 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 23, 2:35 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT TUE JUN 23 2009 .SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW. PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING 2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST NIGHTS CONVECTION. MINOR QG ASCENT IS SHOWN OVER NRN CO THIS AFTERNOON AND EARLY EVENING HOURS. HAVE INCREASED POPS SLIGHTLY SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST TO BE AS STRONG AS MONDAY EVENING. THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER WITH A SLIGHTLY DRIER AIRMASS. .LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL BY MONDAY. && .AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH RANGE. SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME ...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL. GUSTY WINDS UP FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS. AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE AREA TOMORROW AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 11:02 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT TUE JUN 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH HAIL TO ONE INCH IN DIAMETER. OTHERWISE EXPECT THE STORMS TO PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. KRIEDERMAN/BAKER
In the hours before
Local storm report, Jun 23, 4:27 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0413 PM HAIL DENVER INTL AIRPORT 39.87N 104.67W
06/23/2009 M0.75 INCH DENVER CO TRAINED SPOTTER
REPORTED BY TOWER.
0408 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN.
0352 PM HAIL NW DENVER 39.73N 104.96W
06/23/2009 M0.75 INCH DENVER CO NWS EMPLOYEE
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:31 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 44 min |
| Jun 22, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 54 min |
| Jun 22, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 47 min |
| Jun 22, 9:34 PM MDT | Flash Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jun 22, 9:44 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 61 min |
| Jun 22, 9:54 PM MDT | Tornado Warning | BOU | Larimer, Weld | 51 min |
| Jun 22, 10:24 PM MDT | Tornado Warning | BOU | Weld | 36 min |
| Jun 22, 10:32 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jun 22, 10:35 PM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| Jun 22, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| Jun 22, 11:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 16 min |
| Jun 23, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas, Elbert, Weld | 58 min |
| Jun 23, 4:14 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Douglas, Elbert | 91 min |
| Jun 23, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 53 min |
| Jun 23, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 50 min |
| Jun 23, 5:02 PM MDT | Tornado Warning | BOU | Elbert | 20 min |
| Jun 23, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 58 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.